Atrial dysrhythmias precede ventricular dysrhythmias during epinephrine-anesthetic sensitization, and may be caused by an altered relationship between automaticity of primary and subsidiary pacemakers. The following hypotheses were tested: (1) epinephrine-induced pacemaker shifts with enflurane or Isoflurane require intact vagal reflexes and (2) these anesthetics sensitize the atrial myocardium to epinephrine-induced dysrhythmias.Methods
Eight dogs were instrumented for chronic electro-physiologic investigation, including electrodes at the SA node, atrial appendages, right ventricle, and His bundle, and along the sulcus terminalis. After conscious-state testing, dogs were anesthetized with isoflurane or enflurane and exposed to epinephrine, with or without atropine methylnitrate. Eightchannel ECG recordings were analyzed before and during epinephrine infusions. Atrial pacemakers were assigned values 1–6 with Increasing distance from the SA node, normalized and expressed as the site of earliest activation value (SEA).Results
Epinephrine increased SEA values during enflurane or isoflurane anesthesia. Atropine enhanced this increase during enflurane anesthesia, but abolished the increase during Isoflurane anesthesia. Enflurane increased SEA values only when combined with atropine. Isoflurane did not increase SEA values under any test conditions.Conclusions
With enflurane, epinephrine-induced atrial pacemaker shifts in chronically Instrumented dogs are caused by direct depression of SA node automaticity or a relative increase of automaticity in subsidiary atrial pacemakers. With isoflurane, pacemaker shifts are caused by reflex-induced vagal suppression of SA node automaticity and escape of latent pacemakers. Enflurane sensitizes the atrial myocardium to dysrhythmias when combined with muscarinic blockade; Isoflurane does not sensitize the atrium.